Back to Ask the Diabetes Team Ask the Diabetes Team

From Baton Rouge, Louisiana, USA:

Three weeks before my then eighteen month old son was diagnosed with diabetes, he had the croup for which he took breathing treatments and steroids. I have read about a connection which was recently discovered between some type of mental health (anti-psychotic perhaps) drug and diabetes. That is, this drug is viewed as a trigger for those genetically pre-disposed to diabetes because it raises blood sugars. I know that steroids also will raise blood sugars because my doctor has declined, for that reason, to give my child steroids to treat another bout of the croup which he has had since his diagnosis. P> I am now concerned that it was perhaps the steroids which triggered my son's onset of diabetes and am inclined to avoid their use in my other child. Have any studies been done to examine the possible connection between steroids and the onset of diabetes in those genetically predisposed to the disease? If not, could I be on to something?


I suppose that your son almost certainly has type 1A (autoimmune) diabetes because it is by far the most common form in Caucasian families in the US, and I expect that this was indeed confirmed by a positive antibody test at the time of diagnosis. This being so, the immune damage to the insulin producing islet cells would have been slowly progressing for some months before the need for insulin.

So, whilst steroids do indeed put some additional stress on the islet cells and of course the croup itself might have done the same, neither factor could be called the actual cause of the diabetes. Your other child has only about a 1:20 chance of getting this form of diabetes too, and you would have to bear this in mind if there should be an indication to use steroids.


Original posting 10 Nov 2003
Posted to Research: Causes and Prevention


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.